TSW health update! (STILL SUCKS)

A lot of my readers knew me when I was a super healthy, successful, radiant yoga studio owner, posing for magazines and competing in asana championships.

My experience in the past three years been the exact opposite of that.

I’ve been trapped in what’s hopefully the worst health of my entire life; my skin was so raw and split that yoga, or even turning my head to the side, was a far and distant memory. My appearance changed so much that I’ve had tape over all of my cameras for the past 3 years so I never had to see what I looked like when I opened my devices.

It’s been nothing short of a nightmare.

Topical Steroid Withdrawal is a ridiculous, systemic health crisis caused by the use of topical steroids for skin conditions like eczema and psoriasis. When I say ‘ridiculous’, I’m resisting the temptation to go all melodrama on you and call it horrific and life-threatening.

Suffice to say it’s all of those things. And I’ve been going through it for three years in November.

The reason it’s ridiculous is that it’s a very serious skin condition that’s literally caused by the medication you take to manage less serious skin conditions.

The prescription medications we take have so much more of an effect on our body and mind than we’re aware.

I had eczema when I was a kid and very occasionally during my teens and early 20s. When I was getting ready to sell my yoga studio in 2012, I was under a lot of stress and the eczema returned.

I explored a million different options from naturopathic medicine to Ayurvedic medicine to Traditional Chinese Medicine to lengthy elimination diets, and nothing worked. So while I was figuring out a 'real solution’, I resorted to steroid creams occasionally to help clear things up in the meantime.

Problem was, as the time passed and nothing natural worked, my skin just got worse and worse to the point where I wouldn’t leave the house. The isolation was awful, and the pain and discomfort was even worse. It affected my work so much, and I eventually had to stop teaching altogether because the hot room just triggered awful flares.

I dealt with trying to figure out my worsening health for just under three years, when I finally got an answer in the form of an article about a girl who almost died from using topical steroid creams.

She’s four years younger than me and we had a lot in common - I instantly recognized both her symptoms, as well as the symptoms on the International Topical Steroid Addiction Network she referenced in the article. Among all the false hope I’d had over the years, I’d finally found an answer to why my previously amazing health had so rapidly deteriorated.

That was the good news.

The bad news was as soon as I stopped using the creams, my system went into full-body shock. I was in bed for like 9 months and there were days that I shed two layers of skin from my entire body. Oh yes, let me tell you it was hot and sexy at the same time.

At first, given my previously healthy history, I thought I’d be done in a few months and finally able to get back to my life. Then I thought it would last a year. At the year mark, I realized that given my rate of healing I probably had another year left, and at the two year mark I wanted to basically give up because I was still in such horrible shape I didn’t know if it would ever be over.

This coming November 2019 will be three years spent in Topical Steroid Withdrawal. I’m tempted to show you pics but honestly I’m just not ready to share them yet. You won’t even believe your eyes.

I’ll save you any more of the ugly details, because they are hideous (not me, I’m still pretty cute).

I’m focused now on healing, as I have been for a long time, and trying to keep stress low while eating well and having some goddam fun with my life. We’ve kinda been in hermit mode for a long time now, so it’s with great light sensitivity that I emerge from this hole and into the sun.

Screen Shot 2019-09-11 at 9.25.10 PM.png

I started working last June, doing copywriting and consulting for online brands because I could work from home. We had remote meetings and I just kept my camera off. A symptom of the condition is called ‘dermal atrophy’, which resulted in what’s called ‘elephant skin’ all over my body and my face and neck. My physiotherapist - with the best of intentions - told me my skin looked like that of a Shar Pei.

It’s getting better though. I told Kev yesterday if I didn’t have a sense of humour (and if he wasn’t making me laugh at myself every single day) I honestly don’t know if I would have made it. Others have been much less fortunate.

I’m starting to get comfortable being on camera a little bit here and there. I even went on an Instagram Story with no filter yesterday. Proud moment.

I have no idea how long it’s going to be before I get the elasticity back in my skin; I’m really excited for that to return. I’ve felt at times like I was encased in cement and couldn’t even drive because I couldn’t turn my head to shoulder-check. That’s how tight, dry, and raw my skin was.

So I’d like to leave you with a little public service announcement to sign off on this health update, which is probably one of very few I’m going to post because honestly I’m just so sick of talking about it.

Here it is:

Don’t. Use. Steroid. Creams.

Sincerely,

The Past 3 Years of Jen’s Life. ✌🏼

Jen Boyle